Iowa, 2019

Winter Storm in Iowa, February 16 to 17, 2019

February 16 to 17, 2019 · NWS DMX · 25 events in 25 counties and zones

A relatively broad upper, maturing upper level trough, moved across the upper Plains on the 16th and 17th, providing the opportunity for widespread winter weather. Further down the atmosphere, and 850mb low pressure center tracked across southwest and southern Iowa, predominantly in the Saturday night through Sunday evening time frame.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively broad upper, maturing upper level trough, moved across the upper Plains on the 16th and 17th, providing the opportunity for widespread winter weather. Further down the atmosphere, and 850mb low pressure center tracked across southwest and southern Iowa, predominantly in the Saturday night through Sunday evening time frame. At the surface, a rather diffuse surface low tracked across central Missouri and on through central and southern Illinois. Surface and low-level temperatures were of little issue with both well below freezing. Winds were of little to no issue as well with sustained wind values around 10 mph or less during much of the event.

All together, conditions, while not extreme, provided the opportunity for prolonged light to moderate snow across much of the southern half to two thirds of Iowa due to persistent warm air advection/wrap-around precipitation around the surface and mid-level low pressure centers. Resulting snowfall amounts generally ranged from around 4 to 10 inches, with heaviest bands between the Highway 30 and Highway 34 corridors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 16, 5:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 16, 5:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
545 PM CST Sat Feb 16 2019

...Updated for 00z Aviation Discussion...

.SHORT TERM.../Tonight through Sunday/
Issued at 300 PM CST Sat Feb 16 2019

An expansive area of cyclonic flow continues over the western
CONUS this afternoon. Two embedded shortwaves noted on water vapor
will impact the short term forecast, with one shortwave currently
crossing eastern MT and another moving out of the Four Corners
region. These waves will gradually attempt phase into a broad
upper level low over the Dakotas during the next 24 hours. This
will bring a prolonged period of accumulating snowfall to the
state beginning this evening and persisting through much of
Sunday.

Models in solid agreement with a dramatic increase in deep layer
forcing for ascent passing through the northern Plains today,
reaching western Iowa by early evening. HREF/RAP/HRRR have
consistently advertised the potential for 1"+/hr snowfall rates as
the initial snowfall spreads through southwest and central Iowa,
which is a reasonable outcome as a pocket of low mid-level EPV may
create a favorable environment for the release of upright
instability. RAP/HRRR also put their omega max through the DGZ
layer, so snowfall should efficiently accumulate early on in the
event. Any concerns with top-down saturation should be overcome
quickly given the enhanced vertical motion. Forcing for ascent wanes
tomorrow as the upper low occludes over the Dakotas, but
persistent weak lift through a deepening dendritic layer keeps
light to moderate snow around the much of the day. Higher snowfall
totals during the daylight hours should progress northward as the
QPF max shifts to northern Iowa. Average SLR hangs above climo
with a modestly deep and saturated dendritic layer. Total accum
results in a broad 4-7 inches across most of the area by Sunday
evening. Locally higher amounts are possible in central Iowa,
especially if the intense snowfall rates at the onset hang on for
an hour or two longer than currently forecast.

As for headline decisions, opted to maintain status quo with the
winter weather advisory after collaboration with neighboring
offices. Accumulations still on the fringe of warning criteria of
6"/12 hr or 8"/24 hr, but restrained winds this time around
should limit the potential severity of travel impacts. Would not
be surprised if some areas hit warning criteria snowfall, but
those locations would be tough to confidently pin down at the
moment.

.LONG TERM.../Sunday night through Saturday/
Issued at 300 PM CST Sat Feb 16 2019

As has been the case over the past month, Iowa and the region remain
in an active scenario in the longer term.  However, the state will
see relatively quiet weather from Monday into Tuesday as surface
ridging builds toward the state and general subsidence occurs over
the state. During this time, the mean western trof will be
reinforced by another shortwave dropping into the Great Basin and
then ejecting east northeast on Tuesday.  This system is forecast to
affect much of the southeast half of the region including Iowa
Tuesday night into early Wednesday.  GFS and Euro have begun to
converge on their solution with isentropic lift increasing later
Tuesday along with strengthening mid level Q-convergence/dynamic
forcing during the evening and into the overnight.  Deep saturation
occurs by the evening with snow spreading northeast into the state.
The GFS is slightly less amplified and bit faster than the Euro with
the progression of the system and overall fields.  Both have snow on
Tuesday night but GFS is essentially done by 12Z Wednesday.  The
more amplified Euro lingers longer and has more resultant QPF into
Wendesday morning before departing by midday.  Most of the forecast
area will see light to moderate accumulations although locally heavy
amounts are reasonable.  Winds will thankfully not be too strong
with this event which will limit blowing snow although the full
ditches will make it more likely even with the lighter winds.

Cold advection is limited on the backside of the system as deep
southwest flow continues across the CONUS.  Warm advection will kick
in on Tuesday and persist into Friday with temperatures responding
in kind ahead of the next system.  Given the inconsistencies in the
handling of the system next weekend, confidence is currently quite
low with how this system will evolve and the potential impact across
Iowa.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 545 PM CST Sat Feb 16 2019

VFR conditions will rapidly deteriorate through the evening hours
from southwest to northeast across central Iowa as a band of
moderate to heavy snow arrives. This will bring widespread IFR and
LIFR restrictions overnight and perhaps an isolated, short period
of VLIFR. The worst expected conditions for each terminal has
been placed in a TEMPO group. After the initial burst of heavier
snow, a prolonged period of light snow with IFR and MVFR
restrictions will linger through much of the day Sunday. Winds
from the east will be light at 5 to 15 knots switching to north or
northeast Sunday morning into Sunday afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Sunday for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-083>086-096-097.

Winter Weather Advisory until noon CST Sunday for IAZ081-082-
092>095.

&&

SHORT TERM...Martin
LONG TERM...Cogil
AVIATION...Ansorge
Hazardous weather outlook, Feb 16, 3:32 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CST Sat Feb 16 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
332 PM CST Sat Feb 16 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the area tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory remains in effect for the area through
early Sunday evening. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Another round of widespread accumulating snow is forecast to
impact much of central Iowa late Tuesday night into Wednesday,
especially during the Wednesday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed, but snowfall reports are highly
encouraged and greatly appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter storm. Local standard time, as filed.

Winter Storm, Cass

When
February 16, 8:00 PM CST to February 17, 6:00 PM CST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 16, 8:00 PM CST to February 17, 6:00 PM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 16, 8:00 PM CST to February 17, 6:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
February 16, 8:00 PM CST to February 17, 6:00 PM CST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 16, 8:00 PM CST to February 17, 6:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
February 16, 8:00 PM CST to February 17, 6:00 PM CST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Story

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Story forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Audubon forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Guthrie forecast zone
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Dallas forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 16, 10:00 PM CST to February 17, 6:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
February 16, 11:00 PM CST to February 17, 6:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 16, 11:00 PM CST to February 17, 3:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 16, 11:00 PM CST to February 17, 3:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 16, 11:00 PM CST to February 17, 3:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 16, 11:00 PM CST to February 17, 3:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
February 16, 11:00 PM CST to February 17, 3:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
February 16, 11:00 PM CST to February 17, 3:00 PM CST
Where
Black Hawk forecast zone
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805703, 805704, 805705, 805706, 805707, 805708, 805689, 805691, 805692, 805693, 805694, 805695, 805696, 805697, 805698, 805699, 805700, 805701, 805680, 805681, 805682, 805683, 805684, 805685, 805686.